Real Analysis Exchange

A note on the gradient problem

P. Holický, J. Malý, C. E. Weil, and L. Zajíček

Full-text: Open access


C. E. Weil formulated the following problem: “Assume that \(f\) is a differentiable real-valued function of \(N\) real variables, \(N \geq 2\), and let \(g = \nabla f\) denote its gradient, which is a function from \(^N\) to \(\mathbb{R}^N\). Let \(G \subset \mathbb{R}^N\) be a nonempty open set and let \(g^{-1}(G) \ne \emptyset.\) Does \(g^{-1}(G)\) have positive \(N\)-dimensional Lebesgue measure?” For \(N = 1\) the answer is yes as was first proved by Denjoy in 1916. Z. Buczolich gave a partial answer to this problem showing that \(g^{-1}(G)\) has positive one-dimensional Hausdorff measure. In other words, he proved that the gradient has the “one-dimensional Denjoy-Clarkson property”. In the present article, we prove the Buczolich result using a quite different method. Moreover, our method gives improvements and generalizations.

Article information

Real Anal. Exchange, Volume 22, Number 1 (1996), 225-235.

First available in Project Euclid: 1 June 2012

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 26B05: Continuity and differentiation questions

gradient measure


Holický, P.; Malý, J.; Zajíček, L.; Weil, C. E. A note on the gradient problem. Real Anal. Exchange 22 (1996), no. 1, 225--235.

Export citation


  • Z. Buczolich, The $n$-dimensional gradient has the 1-dimensional Denjoy-Clarkson property, Real Analysis Exchange, 18 (1992–93), 221–224.
  • A. Denjoy, Sur une propriété des fonctions dérivées, L'Enseignment Math., 18 (1916), 320–328.
  • R. Deville, G. Godefroy and V. Zizler, Smoothness and renormings in Banach spaces, Pitman Monographs and Surveys in Pure and Applied Mathematics, 64, New York 1993.
  • C. Goffman, On Lebesgue's density theorem, Proc. Amer. Math. Soc, 1 (1950), 384–387.
  • J. Lukeš, J. Mal\' y and L. Zaj\' \i ček, Fine topology methods in real analysis and potential theory, Lecture Notes in Math., 1189, Springer, 1986.
  • R. R. Phelps, Convex functions, monotone operators and differentiability, Lecture Notes in Math. 1364, Springer-Verlag, Berlin, 1993.
  • D. Preiss, Differentiability of Lipschitz functions in Banach spaces, J. Funct. Anal., 91 (1990), 312–345.
  • D. Preiss and J. Tišer, Two unexpected examples concerning differentiability of Lipschitz functions on Banach spaces, Proceedings of GAFA seminar, Tel Aviv, to appear.
  • Queries section, Real Analysis Exchange, 16 (1990–91), 373.
  • L. Zaj\' \i ček, Sets of ($\sigma$)-porosity and sets of ($\sigma$)-porosity (q), Časopis P\v est. Mat., 101 (1976), 350–359.